Sponsored Links
Page 1 of 2 12 LastLast
Results 1 to 10 of 11
  1. #1
    Asclepius1's Avatar
    Asclepius1 is offline Ultimate Member 537 points
    Join Date
    Feb 2006
    Posts
    5,087
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts

    A 52-year-old white male who had been found wandering

    Advertisements



    A 52-year-old white male who had been found wandering the streets
    is brought into the hospital by the police. On initial physical exam
    , his motor behavior is notable for bradykinesia and a 4-6 Hz
    hand tremor at rest. He is kept under observation in the
    psychiatric ward, but is not medicated. Over the next
    few days, his motor symptoms start to abate, but he becomes
    increasingly paranoid and confused, and he insists that he
    is the President of the United States. Which of the following
    conditions best describes the patient at the time of admission?
    A. Alcoholic suffering from acute symptoms of withdrawal
    B. Chronic amphetamine user suffering from drug-induced psychosis
    C. Chronic schizophrenic suffering from tardive dyskinesia
    D. Parkinsonian patient overmedicated with L-dopa
    E. Schizophrenic overmedicated with haloperidol

  2. #2
    usmle2005 is offline Newbie
    Join Date
    Nov 2004
    Posts
    18
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Re: A 52-year-old white male who had been found wandering

    Quote Originally Posted by Anonymous
    A 52-year-old white male who had been found wandering the streets
    is brought into the hospital by the police. On initial physical exam
    , his motor behavior is notable for bradykinesia and a 4-6 Hz
    hand tremor at rest. He is kept under observation in the
    psychiatric ward, but is not medicated. Over the next
    few days, his motor symptoms start to abate, but he becomes
    increasingly paranoid and confused, and he insists that he
    is the President of the United States. Which of the following
    conditions best describes the patient at the time of admission?
    A. Alcoholic suffering from acute symptoms of withdrawal
    B. Chronic amphetamine user suffering from drug-induced psychosis
    C. Chronic schizophrenic suffering from tardive dyskinesia
    D. Parkinsonian patient overmedicated with L-dopa
    E. Schizophrenic overmedicated with haloperidol
    My guess is A. He is in DT.

  3. #3
    Asclepius1's Avatar
    Asclepius1 is offline Ultimate Member 537 points
    Join Date
    Feb 2006
    Posts
    5,087
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts

    The correct answer is E. The patient is a schizophrenic ov

    I also guessed A because I thought he had DT, but the correct answer is E??

    The patient is a schizophrenic overmedicated with haloperidol. When the patient is first brought into the hospital, he is suffering from Parkinsonian motor symptoms that are a significant side effect of many neuroleptics (particularly haloperidol). Over the next few days, he remains unmedicated, and the effects of haloperidol begin to wear off, which relieves his motor symptoms, but leads to the reappearance of his psychotic symptoms.
    While alcohol withdrawal (choice A) can produce delirium tremens, it would not explain the initial presentation with Parkinsonian symptoms.
    Chronic amphetamine use (choice B) can result in an amphetamine-induced psychosis that resembles an acute schizophrenic attack. However, these attacks abate within a few days after drug use ceases. This patient's psychosis surfaced after a few days without medication.
    Chronic schizophrenics (choice C) with an extensive history of neuroleptic use can develop tardive dyskinesia, which is characterized by involuntary jaw and tongue movements.
    A Parkinsonian patient overmedicated with L-dopa (choice D) may suffer from visual and auditory hallucinations as well as involuntary movements. These symptoms are the result of increased activity in the dopamine system, and would be expected to abate after several days without treatment. Parkinsonian motor symptoms repressed by L-dopa would be expected to re-emerge as the drug is cleared from the system.

  4. #4
    usmle2005 is offline Newbie
    Join Date
    Nov 2004
    Posts
    18
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    That makes sense now. I have seen many drunks before and at time they acted like schizophrenic and at time they acted like Parkinson.

  5. #5
    Asclepius1's Avatar
    Asclepius1 is offline Ultimate Member 537 points
    Join Date
    Feb 2006
    Posts
    5,087
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    I remember the right answer is E.

  6. #6
    medfan is offline Junior Member
    Join Date
    Aug 2004
    Posts
    24
    Downloads
    4
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Haloperital

    E. If you have seen a patient with Schizophrenia overmedicated with Haloperital, you won't forget it. A common side effect of some medications (specially older ones) used for Tx of Schizoph. is infact the symptoms of parkisnons as mentioned in the question stem.

  7. #7
    katya is offline Newbie
    Join Date
    Dec 2004
    Posts
    11
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    E. Schizophrenic overmedicated with haloperidol

  8. #8
    Asclepius1's Avatar
    Asclepius1 is offline Ultimate Member 537 points
    Join Date
    Feb 2006
    Posts
    5,087
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    My answer is E. Schizophrenic overmedicated with haloperidol because he has symptoms of hallucination and akinesia EPS (extrapyrimidal sideeffects) from haloperidol

  9. #9
    Asclepius1's Avatar
    Asclepius1 is offline Ultimate Member 537 points
    Join Date
    Feb 2006
    Posts
    5,087
    Downloads
    0
    Uploads
    0
    Thanks
    0
    Thanked 0 Times in 0 Posts
    yes

  10. #10
    Unregistered Guest
    Absolutely E. coz he was in overmedicated with haloperidol when he ammited to hospital. Being in hospital (without medication a couple days) the symptoms of schizophrenia come back (paranoid, confuse, thinking being US President...)

Page 1 of 2 12 LastLast

Similar Threads

  1. 1 1/2 yr old white male pitbull FREE
    By jaredmerrill in forum UAG Medical School Classifieds
    Replies: 0
    Last Post: 07-15-2011, 02:30 PM
  2. looking for: 3.5mm Mini-Stereo Male to Two RCA Male Speaker Cable
    By auc13 in forum AUC Medical School Classifieds
    Replies: 0
    Last Post: 12-02-2009, 07:54 AM
  3. A 47-year-old male patient presents with painful arthritis
    By BioPatel in forum Biochemistry And Genetics
    Replies: 4
    Last Post: 12-09-2004, 11:16 PM
  4. 25-year-old male patient with three-week history of diarrhea
    By Asclepius1 in forum USMLE Step 3 CCS Forum
    Replies: 0
    Last Post: 12-01-2004, 10:51 PM
  5. Micro Case Study 1: A 64-year old male with fever, malaise,
    By Anonymous in forum USMLE Step 1 Forum
    Replies: 0
    Last Post: 06-19-2004, 01:09 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •